Hail, Columbiana
- When
- May 28, 5:45 PM EST
- Where
- Columbiana County, Lisbon
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.780, -80.770
Scattered thunderstorms developed across the upper Ohio Valley in the late afternoon ahead of a weak cold front. An isolated severe thunderstorm developed across Allegheny county in western Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered thunderstorms developed across the upper Ohio Valley in the late afternoon ahead of a weak cold front. An isolated severe thunderstorm developed across Allegheny county in western Pennsylvania. Small hail was reported with thunderstorms across eastern Ohio.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 28, 2:48 PM EST, 2 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 348 PM EDT FRI MAY 28 2010 .SYNOPSIS... SCATTERED THUNDERSTORMS WILL DIMINISH DURING THE EVENING HOURS. EXPECT DRY CONDITIONS FOR SATURDAY AND SUNDAY...BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARRIVES FOR MONDAY AND TUESDAY. && .NEAR TERM /THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS HAVE PRIMARILY IMPACTED THE EASTERN HALF OF THE FORECAST AREA THIS AFTERNOON...WITH THE BULK OF THE THUNDERSTORM COVERAGE ACROSS CENTRAL PENNSYLVANIA. THE THUNDERSTORMS WILL SLOWLY DRIFT SOUTH WITH THE PASSAGE OF AN UPPER LEVEL SHORTWAVE. WITH WINDS SO LIGHT THROUGHOUT THE ATMOSPHERE...SLOW STORM MOVEMENT COULD RESULT IN HEAVY RAINFALL IN LOCATIONS THAT DO SEE THUNDERSTORMS. THERE IS ALSO THE THREAT FOR LARGE HAIL...PRIMARILY IN THE WV/MD RIDGES. PRECIPITATION COVERAGE WILL BEGIN TO DIMINISH DURING THE EVENING HOURS...WITH ONLY THE RIDGES EXPECTED TO HAVE A CHANCE FOR SHOWERS AFTER MIDNIGHT. THERE WILL LIKELY BE SOME FOG FORMATION TONIGHT IN LOCATIONS WITH THE HEAVIEST RAINFALL...BUT WILL ALLOW THE EVENING SHIFT TO ADD FOG INTO THE FORECAST WHERE THUNDERSTORMS DEVELOP DURING THE AFTERNOON AND EVENING HOURS. HIGH PRESSURE WILL BEGIN TO MOVE INTO THE GREAT LAKES ON SATURDAY...BRINGING DRIER AND WARMER AIR INTO THE REGION. EXPECT HIGHS TO RUN ABOUT 10 DEGREES ABOVE NORMAL. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL REMAIN THE PRIMARY INFLUENCE FOR THE WEATHER ON SUNDAY...WITH TEMPERATURES RUNNING A COUPLE OF DEGREES WARMER THAN SATURDAY. EVENTUALLY THE HIGH WILL MOVE OFFSHORE AS LOW PRESSURE DEVELOPS IN CENTRAL CANADA. BY MONDAY MORNING A COLD FRONT WILL EXTEND ACROSS MICHIGAN...AND SOME SHOWERS AND THUNDERSTORMS COULD BEGIN TO IMPACT OHIO BY MONDAY AFTERNOON IN ADVANCE OF THE FRONT. WITH DIFFERENCES IN MODEL TIMING...THUNDERSTORMS MAY HOLD OFF UNTIL MONDAY EVENING. EVEN WITH ADDITIONAL CLOUD COVER ON MONDAY...EXPECT THAT TEMPERATURES WILL STILL REMAIN 5-10 DEGREES ABOVE NORMAL. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... PROJECTION FOR THE LONG TERM PERIOD INDICATES A WARMER FORECAST THAN PREVIOUS WITH LESS AMPLIFICATION TO EASTERN CONUS TROUGH/MORE ZONAL PATTERN. AS PER HPC ADVICE, TEMPS HAVE THUS BEEN BUMPED UPWARD TO ABOUT 5 DEGREES ABOVE THE SEASONAL AVERAGES, AND PRECIP PROBABILITIES FOR LATE WEEK HAVE BEEN TIMED LOOSELY WITH THE ECMWF SOLUTION...CONFIDENCE IN WHICH IS LOW GIVEN TIMING UNCERTAINTY IN A ZONAL PATTERN. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... VFR CONDITIONS AND LIGHT WIND WILL GENERALLY PREVAIL ACROSS THE UPPER OHIO VALLEY FOR THE TAF PERIOD. THE EXCEPTION WILL BE THIS EVENING AS THUNDERSTORM FORMATION IS ANTICIPATED AS FRONTAL BOUNDARY SAGS ACROSS THE REGION. ANY STORMS THAT FORM SHOULD MOVE SOUTH AND WEAKEN BY...OR SHORTLY AFTER SUNSET. LOCATIONS THAT RECEIVE RAINFALL THIS EVENING WILL BE MORE LIKELY TO HAVE FOG DEVELOPMENT EARLY SATURDAY...BUT ALL TERMINALS WILL FEATURE AT LEAST AN MVFR MENTION FOR THE PRE DAWN HOURS. HIGH PRESSURE WILL THEN BUILD OVER THE UPPER OHIO VALLEY WITH PREDOMINATELY VFR CONDITIONS ANTICIPATED INTO MONDAY. A COLD FRONT IS PROJECTED TO APPROACH THE REGION LATER ON MONDAY AND GENERATE THE THE NEXT CHANCE FOR RESTRICTIONS IN SHOWERS AND THUNDERSTORMS. && .EQUIPMENT... KPBZ WSR-88D RADAR HAS BEEN DOWN FOR REPAIRS SINCE WEDNESDAY EVENING. TECHNICIANS ARE CONTINUING TO WORK TO REPAIR THE RADAR...BUT THERE IS NO ESTIMATE ON WHEN THE RADAR WILL RETURN TO SERVICE AT THIS TIME. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 321 PM EDT FRI MAY 28 2010 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021-022-291930- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA- 321 PM EDT FRI MAY 28 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS MAY DEVELOP ACROSS THE AREA TODAY. IF STORMS DEVELOP, THEY WILL LIKELY PRODUCE HEAVY DOWNPOURS AND FREQUENT LIGHTNING STRIKES. IT IS ALSO EXPECTED THAT STORM MOVEMENT WILL BE VERY SLOW, SO STORMS WITH HEAVY RAIN MAY CAUSE PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ023-041-291930- GARRETT-PRESTON-TUCKER- 321 PM EDT FRI MAY 28 2010 ...SEVERE THUNDERSTORM WATCH 230 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. IN ADDITION TO THE SEVERE THUNDERSTORM WATCH...ANY THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL. THIS MAY CAUSE PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 450 PM EDT FRI MAY 28 2010 PAZ007-013-282115- LAWRENCE PA-MERCER PA- 450 PM EDT FRI MAY 28 2010 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... MERCER AND LAWRENCE... AT 449 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 3 MILES SOUTH OF MERCER...MOVING SOUTHWEST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... MERCER... NEW WILMINGTON... NEW CASTLE... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON ROADWAYS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4092 8028 4103 8052 4131 8027 4122 8006
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT FRI MAY 28 2010
WVZ023-041-282145-
PRESTON WV-TUCKER WV-
505 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
TUCKER AND PRESTON...
AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 3 MILES SOUTHWEST OF SILVER LAKE...
MOVING SOUTHWEST AT 25 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
SILVER LAKE... THOMAS... BLACKWATER FALLS...
SAINT GEORGE... DAVISVILLE... HENDRICKS...
HAMBLETON... PARSONS... PLEASANT RUN...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
NICKELS...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON
ROADWAYS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 3903 7978 3904 7979 3908 7978 3911 7981
3934 7960 3929 7949 3920 7949 3919 7947
3919 7944 3898 7958SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
517 PM EDT FRI MAY 28 2010
PAZ007-013-020-282200-
BEAVER PA-LAWRENCE PA-MERCER PA-
517 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
BEAVER...MERCER AND LAWRENCE...
AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF NEW WILMINGTON TO 3 MILES WEST OF MCCONNELLS MILL...MOVING
SOUTHWEST AT 10 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
MERCER... MCCONNELLS MILL... HARLANSBURG...
NEW WILMINGTON... NEW CASTLE... ELLWOOD CITY...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
DIMES...AND LOCALLY HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON
ROADWAYS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4102 8015 4101 8017 4088 8016 4070 8043
4092 8053 4114 8053 4131 8027SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 534 PM EDT FRI MAY 28 2010 PAZ014-020-021-029-282215- ALLEGHENY PA-BEAVER PA-BUTLER PA-WASHINGTON PA- 534 PM EDT FRI MAY 28 2010 ...STRONG THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... WASHINGTON...ALLEGHENY...BEAVER AND BUTLER... AT 529 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EVANS CITY TO 3 MILES NORTHEAST OF BALDWIN...MOVING SOUTHWEST AT 15 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ZELIENOPLE... WEST MIFFLIN... MCKEESPORT... MARS... GIBSONIA... EVANS CITY... WEXFORD... SOUTH SIDE... DOWNTOWN PITTSBURGH... PERRYSVILLE... NORTH SIDE... BALDWIN... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. THIS STORM HAS ALREADY PRODUCED PEA SIZED HAIL IN MARS. EXPECT GUSTY WINDS...SMALL HAIL...AND LOCALLY HEAVY RAINFALL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4093 8007 4034 7984 4001 8012 4060 8035
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
611 PM EDT FRI MAY 28 2010
PAZ020-021-029-WVZ001-002-282315-
ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-WASHINGTON PA-
611 PM EDT FRI MAY 28 2010
...STRONG THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
WASHINGTON...ALLEGHENY...BEAVER...BROOKE AND HANCOCK...
AT 607 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
NORTHEAST OF HARSHAVILLE TO 4 MILES EAST OF MCMURRAY...MOVING
SOUTHWEST AT 20 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
UPPER SAINT CLAIR... SHIPPINGPORT... SEWICKLEY...
MOUNT LEBANON... MOON... JEFFERSON BORO...
ECONOMY BORO... CARNEGIE... BRIDGEVILLE...
BETHEL PARK... BALDWIN... OAKDALE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH. EXPECT WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY
HEAVY RAINFALL. BE CAUTIOUS OF PONDING ON AREA ROADWAYS.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 3999 8013 3999 8015 4001 8017 4001 8027
4002 8030 3998 8042 4009 8053 4016 8052
4018 8061 4023 8066 4030 8061 4039 8062
4072 8035 4027 7989SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EDT FRI MAY 28 2010
OHZ040-041-282315-
CARROLL OH-COLUMBIANA OH-
623 PM EDT FRI MAY 28 2010
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
COLUMBIANA AND CARROLL...
AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHEAST OF COLUMBIANA...OR
ABOUT 3 MILES WEST OF EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.
SOME OF THESE STORMS WILL BE ACCOMPANIED BY DANGEROUS
LIGHTNING...WIND GUSTS TO 50 MPH...SMALL HAIL AND HEAVY DOWNPOURS
THAT MAY CAUSE PONDING OF WATER ON ROADS.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
COLUMBIANA... LEETONIA... LISBON...
GUILFORD LAKE STATE PARK... MILLPORT...
SALINEVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA.
&&
LAT...LON 4082 8053 4060 8082 4074 8102 4091 8070
4090 8060The Pittsburgh radar (KPBZ), 54 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224839.